Idaho, 2012

Tornadoes in Idaho, September 1, 2012

September 1, 2012 · NWS PIH · 2 events in 1 county or zone

On the afternoon os September 1st two torandoes touched down in Cassia County between 4 and 5 pm MDT. One was just east of Declo and the second was 5 miles east northeast of Albion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

On the afternoon os September 1st two torandoes touched down in Cassia County between 4 and 5 pm MDT. One was just east of Declo and the second was 5 miles east northeast of Albion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 1, 12:58 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 12:58 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT SAT SEP 1 2012

.SHORT TERM...TSTMS DEVELOPING THIS AFTN AHEAD OF THE NORTHERN STREAM
UPPER TROF NEAR THE DIVIDE...WHILE THE SOUTHERN STREAM UPPER TROF
IS RESPONSIBLE FOR TSTMS OVER THE EASTERN HIGHLANDS. TSTMS WILL
SPREAD TO THE SOUTHERN HIGHLANDS LATER THIS AFTN AS CONVECTION
OVER NV AND UT MOVES NORTHWARD. PRECIPITABLE WATER VALUES ARE
RUNNING HIGH AGAIN TODAY...SO TSTMS SHOULD PRODUCE MEASURABLE
RAINFALL AMOUNTS. TSTMS DIMINISH LATER THIS EVENING AS THE UPPER
FLOW DAMPENS OUT THE TROFS....LEADING TO DRY CONDITIONS ON SUNDAY.

.LONG TERM...NEXT WEEK LOOKS TO BE DRY THE ENTIRE PERIOD AS THE UPPER FLOW
TURNS TO THE NW. THE GFS BRINGS A NORTHERN STREAM UPPER TROF INTO
MT ON THU...BUT THE EFFECTS ARE EXPECTED TO REMAIN EAST OF THE
DIVIDE. TEMPS WILL GRADUALLY WARMING DURING THE WEEK. HEDGES

&&

.AVIATION...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH.  LOOK FOR VICINITY SHOWERS FOR KSUN AND
VICINITY THUNDERSTORMS FOR THE REST OF THE TAF SITES. EXPECT BREEZY
WINDS WITH GUSTS NEAR 20 MPH THIS AFTERNOON FOR THE SNAKE RIVER
PLAIN.  LOOK FOR OUTFLOW GUSTS IN AND AROUND THUNDERSTORMS UP TO 50
MPH. WITH A THUNDERSTORM ON STATION CIGS COULD DROP BRIEFLY TO MVFR.
WYATT

&&

.FIRE WEATHER...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK
BOUNDARY MOVING THROUGH. LOOK FOR SCATTERED THUNDERSTORMS ACROSS
ZONES 410...411...412...413 AND 476 THUS A RED FLAG HAS BEEN ISSUED.
EXPECT GUSTY OUTFLOWS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS.
OTHERWISE...EXPECT BREEZY WINDS AROUND 25 TO 30 MPH ESPECIALLY
ACROSS RIDGE TOPS AND THE SNAKE RIVER PLAIN. EXPECT BETWEEN .1 AND
.2 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS. EXPECT DRY
CONDITIONS AND GRADUAL WARMING THROUGH THE WEEK WITH WEST TO
NORTHEAST FLOW. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410>413-476.

&&
Hazardous weather outlook, Sep 1, 3:57 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
457 AM MDT SAT SEP 1 2012

IDZ017>025-031-032-021100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
457 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TODAY THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 1, 2:06 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT SAT SEP 1 2012

IDZ022>024-012200-
CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
306 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY CREEK...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SWAN LAKE...
   VIRGINIA...

LAT...LON 4203 11210 4209 11233 4265 11216 4255 11174
      4241 11184 4241 11190 4233 11190
TIME...MOT...LOC 2106Z 200DEG 29KT 4215 11217

EP

The radar

The Pocatello radar (KSFX), 97 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Cassia

When
September 1, 3:20 PM MST to 3:30 PM MST
Where
Cassia County, 3 mi E of Declo to 4 mi E of Declo
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
42.520, -113.561

A tornado was spotted with confirmation with photos east of Declo. The tornado occurred in open land and caused no damage and was not long lasting.

Tornado, Cassia

When
September 1, 3:40 PM MST to 3:50 PM MST
Where
Cassia County, 4 mi ENE of Albion to 5 mi ENE of Albion
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
42.442, -113.498

A weak tonado was confirmed with photographs about 4 to 5 miles east northeast of Albion. It was in open land and did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyThe tornado archive for Idaho, 2012Warnings in Idaho, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414463, 414464.